Thunderstorm Wind, Sherman
- When
- July 20, 2:00 PM MST
- Where
- Sherman County, Goodland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.350, -101.717
Three-inch diameter live tree branches broken off.
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 1:25 PM MST, 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT WED JUL 20 2005
.DISCUSSION...WILL NOT BE EXTENDING HEAT ADVISORY TONIGHT FOR NORTON
AND GRAHAM COUNTIES PAST 7 PM CDT. AFTER HAVING LOOKED A LITTLE
MORE AT EXPECTED LOW TEMPERATURES AND HUMIDITY VALUES WILL NOT BE
QUITE ABOVE HEAT INDEX CRITERIA. IT WILL STILL BE A VERY WARM
NIGHT HOWEVER.
A STAGNANT WEATHER PATTERN PERSISTS ACROSS THE
CENTRAL HIGH PLAINS THIS AFTERNOON AS STRONG 500 MB UPPER RIDGE
REMAINS PARKED ACROSS THE REGION RESULTING IN MORE HOT
TEMPERATURES. LATEST 18Z SURFACE MAP ANALYSIS SHOWED A WEAK
SURFACE TROUGH FROM A WEAK LOW PRESSURE OVER NEBRASKA SOUTHWEST
ACROSS EXTREME NORTHWEST KANSAS. SURFACE HIGH PRESSURE RIDGE WAS
LOCATED OVER THE FOUR CORNERS REGION OF THE COUNTRY. LATEST IR AND
WATER VAPOR SATELLITE IMAGERY SHOWED ACYCLONIC CIRCULATION OVER
THE REGION AROUND UPPER RIDGE WITH GOOD FLOW OF DRY AIR ACROSS
KANSAS SOUTHWEST INTO EASTERN NM. ISOLATED CONVECTION DEVELOPING
OVER HIGHER TERRAIN TO OUR WEST AS WELL AS OVER PARTS OF EASTERN
COLORADO AND BORDERING WESTERN KANSAS ZONES EARLY THIS AFTERNOON.
MODELS INITIALIZED WELL TODAY WITH RESPECT TO TEMPERATURES AS WELL
AS WITH POSITION AND STRENGTH OF SURFACE AND UPPER LEVEL FEATURES.
WENT WITH THE NAM40 AND UKMET AS MODELS OF CHOICE FOR THE SHORT
TERM SINCE NAM40 TEMPERATURES LOOK TO BE DOING BEST WHILE UKMET
MODEL PORTRAYING BEST WITH SURFACE AND UPPER LEVEL FEATURES.
FOR TONIGHT COULD STILL SEE A FEW MORE ISOLATED STORMS
INTO THE EVENING BEFORE THEY DISSIPATE. WILL CARRY 20 POPS FOR
EASTERN COLORADO AND THE BORDER KANSAS AND SOUTHWEST NEBRASKA
COUNTIES INTO THE EVENING. OTHER CONCERN TONIGHT REMAINS VERY
WARM TEMPERATURES. FEEL THAT HEAT ADVISORY CRITERIA WILL STILL BE
MET OVER FAR EASTERN ZONES TONIGHT WITH OVERNIGHT LOW TEMPERATURES
NOT EXPECTED TO FALL BELOW 75 IN NORTON AND GRAHAM COUNTIES. THUS
WILL PLAN TO CARRY THIS ADVISORY OVERNIGHT FOR THOSE TWO ZONES.
FOR THE REST OF THE SHORT TERM FORECAST PERIOD THURSDAY THROUGH
SATURDAY SEE PRACTICALLY NO REAL CHANGES IN FORECAST PATTERN AND
DO NOT PLAN TO MAKE SIGNIFICANT CHANGES AT THIS TIME. NO UPPER
LEVEL SHORTWAVES EXPECTED TO MOVE THROUGH THE FORECAST AREA
THROUGH SATURDAY. ALSO 700 MB TEMPERATURES REMAIN VERY WARM (AT
LEAST 15 TO 20 DEG C) PROVIDING A VERY STRONG CAP FOR ANY
CONVECTION TO OVERCOME. WILL GO CLOSER TO NAM40 GUIDANCE FOR HIGH
TEMPERATURES MAINLY IN THE 100 TO 105 RANGE WITH OVERNIGHT LOW
TEMPERATURES IN THE MID 60S WEST TO MID 70S EAST.
AS FOR THE EXTENDED FORECAST PERIOD GFSLR MODEL MAINTAINS THE
CONTINUANCE OF HOT WEATHER INTO THE MIDDLE OF NEXT WEEK. THE
LATEST GFSLR MODEL DOES HINT AT MOVING A COLD FRONT THROUGH THE
FORECAST AREA PERHAPS LATE TUESDAY INTO WEDNESDAY. THIS WILL NEED
TO BE WATCHED BY FUTURE MODEL RUNS TO BETTER ADJUST TIMING. FOR
NOW THAT FAR OUT WILL NO MAKE ANY DRASTIC CHANGES FOR
TEMPERATURES. HAVE GONE WITH LITTLE COOLER TEMPERATURES NORTHWEST
WITH HOTTER TEMPERATURES SOUTHEAST TUESDAY AND WEDNESDAY. ALSO
HAVE ADDED DAY 7 (WEDNESDAY)) AND KEPT IT DRY.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...HEAT ADVISORY FROM 6 AM WEDNESDAY UNTIL 6 PM WEDNESDAY FOR
KSZ003...KSZ004...KSZ015...KSZ016.
.NE...HEAT ADVISORY FROM 6 AM WEDNESDAY UNTIL 6 PM WEDNESDAY FOR
NEZ081.
.CO...NONE.
&&
LAMMERSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1017 AM MDT WED JUL 20 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1017 AM MDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AFTERNOON TEMPERATURES WILL AVERAGE A FEW DEGREES EITHER SIDE OF 110 DEGREES WITH HEAT INDICES GREATER THAN 105 DEGREES ACROSS MUCH OF WESTERN KANSAS AND SOUTHWEST NEBRASKA. THE COMBINATION OF THIS MORNINGS LOW TEMPERATURES ABOVE 75 DEGREES AND TODAYS HIGHS GREATER THAN 105 DEGREES PROMPTS THE ISSUANCE OF A HEAT ADVISORY FOR RED WILLOW COUNTY NEBRASKA...DECATUR...SHERIDAN...GRAHAM...AND NORTON COUNTIES OF KANSAS. THIS ADVISORY MAY NEED TO BE EXTENDED FOR GRAHAM AND NORTON COUNTIES TONIGHT AS LOWS WILL BE NEAR 75 DEGREES. OTHERWISE...A SURFACE TROUGH WILL SLOWLY SINK SOUTH INTO THE CENTRAL TRI-STATE AREA. MOISTURE AND INSTABILITY WILL BE FAVORABLE FOR ISOLATED THUNDERSTORMS BUT VERY WARM TEMPERATURES IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE SHOULD PREVENT THUNDERSTORMS FROM DEVELOPING. SHOULD ONE DEVELOP...ITS LIFESPAN WILL BE LIMITED WITH LITTLE RAIN BUT PERHAPS A LIGHTNING STRIKE OR TWO. SOME GUSTY WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT ADVISORIES MAY BE NEEDED FOR MAINLY THE EASTERN THIRD OF THE TRI-STATE AREA THURSDAY AS AFTERNOON TEMPERATURES WILL ONCE AGAIN EXCEED 105 DEGREES. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EVENING AND AGAIN ON TUESDAY. THE MAIN THREAT WILL BE DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DDT
The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
4 thunderstorm wind. Local standard time, as filed.
Three-inch diameter live tree branches broken off.
Numerous 3-inch diameter branches down...large dead tree blown over.
A thunderstorm downburst caused severe damage to a 36' by 72' barn. Part of the roof was blown onto the adjacent highway with the remainder of the barn pivoted 90 degrees and moved off the foundation. Witnesses described a large wall of dirt and near zero visibility moving rapidly through the area at the time. Collapsing thunderstorms were likely causing intense downbursts in this area. Time was estimated based on nearby report.
A heat burst produced an 87-mph wind gust accompanied by a temperature jump from 90 to 101 degrees. The wind lasted 3-4 minutes and ripped some shingles from the spotter's home. Around the same time...another spotter reported a 64 mph wind gust 1.5 miles west of Hoxie. Both wind reports were measured by home weather stations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458150, 5458151, 5458153, 5458152.